Article Text

other Versions

PDF
Anti-TNF and skin inflammation in IBD: a new paradox in gastroenterology?
  1. Jan Hendrik Niess1,
  2. Silvio Danese2
  1. 1Division of Gastroenterology, University Clinics of Visceral Surgery and Medicine, Bern University Hospital, Bern, Switzerland
  2. 2Department of Gastroenterology, Humanitas Clinical and Research Centre, Milan, Italy
  1. Correspondence to Dr Jan Hendrik Niess, Division of Gastroenterology, University Clinics of Visceral Surgery and Medicine, Inselspital Bern, Bern CH-3014, Switzerland; jan.niess{at}insel.ch

Statistics from Altmetric.com

Introduction

Tumour necrosis factor-α (TNF-α) is a proinflammatory cytokine with a key role in inducing the inflammatory response to injuries. While its role in triggering inflammation has been clearly established, some TNF-α-mediated pathways remain unknown.1 Pharmacological blockade of TNF-α with selective monoclonal antibodies has revolutionised the management of patients with immune-mediated inflammatory disorders (IMIDs).2 However, inflammatory bowel disease (IBD) patients treated with anti-TNF agents can paradoxically experience other IMIDs, including inflammatory skin lesions, joint lesions and sarcoidosis.3 ,4 In most patients, symptoms included morning stiffness and pain in the hands and wrists, without signs of arthritis with synovitis and an association with high titres of antinuclear antibodies (ANAs; >1:280) has been reported.5

Paradoxical skin lesions

The anti-TNF-α agents have been associated with the onset of eczematiform and psoriasiform skin eruptions.6 The association of xerosis and pruriginous ill-limited plaques with erythematous or squamous vesicles characterises the eczema-like lesions developing with such treatment, while the psoriasiform eruptions are characterised by scaly erythematous plaques and pustolosis with eventual nail involvement (figure 1). Psoriasiform lesions in patients receiving anti-TNF-α agents can be considered paradoxical, as these agents are used to treat psoriasis.7

Figure 1

A 32-year-old Crohn's disease patient developed psoriasis after nine infusions of scheduled infliximab treatment at the dose of 5 mg/kg.

A 2008 systematic review identified all cases of TNF-α-antagonist-induced psoriasis within the literature, revealing more than 110 reports of patients developing new-onset psoriasis while receiving …

View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles